Half-integral packing of odd cycles through prescribed vertices

Naonori Kakimura, Ken Ichi Kawarabayashi

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

The well-known theorem of Erdo{double acute}s-Pósa says that a graph G has either k disjoint cycles or a vertex set X of order at most f(k) for some function f such that G\X is a forest. Starting with this result, there are many results concerning packing and covering cycles in graph theory and combinatorial optimization. In this paper, we discuss packing disjoint S-cycles, i.e., cycles that are required to go through a set S of vertices. For this problem, Kakimura-Kawarabayashi-Marx (2011) and Pontecorvi-Wollan (2010) recently showed the Erdo{double acute}s-Pósa-type result holds. We further try to generalize this result to packing S-cycles of odd length. In contrast to packing S-cycles, the Erdo{double acute}s-Pósa-type result does not hold for packing odd S-cycles. We then relax packing odd S-cycles to half-integral packing, and show the Erdo{double acute}s-Pósa-type result for the half-integral packing of odd S-cycles, which is a generalization of Reed (1999) when S=V. That is, we show that given an integer k and a vertex set S, a graph G has either 2k odd S-cycles so that each vertex is in at most two of these cycles, or a vertex set X of order at most f(k) (for some function f) such that G\X has no odd S-cycle.

Original languageEnglish
Pages (from-to)549-572
Number of pages24
JournalCombinatorica
Volume33
Issue number5
DOIs
Publication statusPublished - 2013 Oct 1

    Fingerprint

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics
  • Computational Mathematics

Cite this